Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 13, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 4, 2020, 8:20 PM CDT for Codington County, South Dakota. It was in force for 40 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2020, 8:20 PM CDT (01:20 UTC)
- Expired
- Jun 4, 2020, 9:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Codington County, SD
The radar
The Aberdeen radar (KABR), 105 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 8:22 PM CDT | TSTM WND DMG | 5 Se Florence, SD | SEVERAL TREES DOWN ACROSS THE NORTHWESTERN PORTIONS OF CODINGTON COUNTY. |
| Jun 4, 8:30 PM CDT | TSTM WND DMG | 2 N Sandy Shore State P, SD | A LOT OF TREES DOWN, INCLUDING COTTONWOOD AND EVERGREENS. TIME ESTIMATED BY RADAR. |
| Jun 4, 8:34 PM CDT | FUNNEL CLOUD | 1 Wnw Rauville, SD | |
| Jun 4, 8:44 PM CDT | TSTM WND GST 58 | 1 Se Watertown, SD | ASOS STATION KATY WATERTOWN MUNI AP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 2565 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
430 WUUS53 KABR 050120 SVRABR SDC029-050200- /O.NEW.KABR.SV.W.0013.200605T0120Z-200605T0200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Aberdeen SD 820 PM CDT Thu Jun 4 2020 The National Weather Service in Aberdeen has issued a * Severe Thunderstorm Warning for... Central Codington County in northeastern South Dakota... * Until 900 PM CDT. * At 820 PM CDT, a severe thunderstorm was located near Medicine Lake, or 14 miles northwest of Watertown, moving southeast at 50 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Watertown, Florence, Rauville, Waverly, Kranzburg, Wallace, Medicine Lake, Grass Lake, Lake Kampeska, Watertown City Park, Dakota Sioux Casino, Long Lake, Sandy Shore Rec Area, Memorial Park Camping Site and Pelican Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4495 9749 4509 9749 4501 9693 4482 9692 TIME...MOT...LOC 0120Z 298DEG 43KT 4502 9741 HAIL...<.75IN WIND...60MPH $$ Wise
1 follow-up statement
065 WWUS53 KABR 050138 SVSABR Severe Weather Statement National Weather Service Aberdeen SD 838 PM CDT Thu Jun 4 2020 SDC029-050200- /O.CON.KABR.SV.W.0013.000000T0000Z-200605T0200Z/ Codington SD- 838 PM CDT Thu Jun 4 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHEASTERN CODINGTON COUNTY... At 838 PM CDT, a severe thunderstorm was located over Watertown, moving southeast at 50 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Watertown, Rauville, Waverly, Kranzburg, Watertown City Park, Dakota Sioux Casino, Lake Kampeska, Memorial Park Camping Site and Pelican Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4491 9729 4504 9714 4501 9693 4482 9692 TIME...MOT...LOC 0138Z 298DEG 43KT 4491 9713 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ Wise
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 6:31 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jun 4, 6:31 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 631 PM CDT Thu Jun 4 2020 .UPDATE... Issued at 629 PM CDT Thu Jun 4 2020 Other than some hourly tweaks to pops, forecast remains on track with a few strong to severe storms around the area. && .SHORT TERM...(This Evening through Friday Night) Issued at 348 PM CDT Thu Jun 4 2020 Forecast challenges include areal coverage/timing of convection and areal coverage of severe storms. Currently, temperatures are warming through the 70s into the low 80s across the region on a developing southeasterly breeze. Skies are partly to mostly sunny this afternoon, allowing for adequate daytime insolation, aiding the current increasing instability west and south in the region. Objective analysis off the SPC Meso page reveals there is between 40 and 55 knots of deep layer shear available for storms to work with, and likely to persist into the evening. The surface trof/cool front the pushed through the region late last night/early this morning is splayed out along the NE/SD border, with plenty of boundary layer (0.5km to 850hpa layer) moisture found pooling along and behind it this afternoon, per surface/MSAS analysis. A secondary surface trof/cool front feature is noted again this afternoon across far western ND tailing back into northwestern WY, the likely forcing mechanism behind the current batch of showers and thunderstorms that began developing between 1PM and 2PM CDT back over southeastern MT and southwestern ND. The mid-level shortwave impulse of interest is moving into the region, riding through 80 to 90+kt upper level jet stream winds. Severe Thunderstorm Watch 252 has been issued and is in effect until 11 PM CDT for several counties across the western/southwestern forecast zones. Expecting widely scattered to scattered coverage of discrete splitting supercells west river and into the Missouri River valley through late this evening per model hodographs, and given the synoptic scale setup and the available pool of +12C to +14C 850hpa dewpoint air, right-moving supercells will move into very moisture rich boundary layer air to work with. A lack of 0-1km shear suggests tornadic storms are less likely this afternoon/evening, with large hail and damaging winds more probable. But, given the right conditions, an isolated tornado is not completely out of the question. That's what storm coverage/intensity looks like west of a line from Mobridge to Gann Valley through late this evening. East of that line, deep layer shear remains strong, but considerably less favorable low level moisture and mid-level lapse rates prevail from now through late tonight. There should be scattered/numerous coverage of showers and thunderstorms working through northeast SD through late this evening, but probably not of the strong to severe variety. Heading into Friday and Friday night, the forecast dries out as the pattern aloft begins to take on a more amplified look and feel while western CONUS longwave troffiness develops. At the surface, cooler/drier airmass high pressure will be in control over the region. Temperatures throughout the period should be running right about normal to perhaps a degree or two above normal. .LONG TERM...(Saturday through Thursday) Issued at 348 PM CDT Thu Jun 4 2020 First issue in the extended is the thunderstorm chances Saturday into Saturday night. Ingredients look good for severe storms, but may have to deal with capping issues as 700mb temps approach +12C to +13C over central SD. Interesting to note some of the deterministic models are fairly scant for precipitation coverage. That said, will maintain inherited POPs which really ramp things up by Saturday night. Approach of the mid level shortwave should help erode whatever cap is in place by later in the day and into the overnight hours. Very strong low level jet will be in place as well Saturday night. Will continue to have chances for showers and thunderstorms through Monday as we await the passage of the cold front. Temperatures will become rather toasty Sunday and Monday as 850mb temps rise into the +20s C by Sunday afternoon. Looking at widespread 90s on Sunday, with humid conditions setting in as well. Cooler temperatures will arrive on Tuesday with the passage of Monday's cold front. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 629 PM CDT Thu Jun 4 2020 Terminals KABR,KATY,KPIR,KMBG VFR conditions are expected except near thunderstorms this evening where temporary IFR vsby is possible. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Wise SHORT TERM...Dorn LONG TERM...TMT AVIATION...Wise
Hazardous weather outlook, Jun 4, 3:37 PM CDT, 4 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 337 PM CDT Thu Jun 4 2020 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-052045- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 337 PM CDT Thu Jun 4 2020 /237 PM MDT Thu Jun 4 2020/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Thunderstorms this afternoon into this evening could bring strong winds, large hail, and an isolated tornado threat. Storms should weaken and move southeast late in the evening into the overnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A strong system will bring gusty winds, strong to severe storms, and heavy precipitation to the region this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. Dorn
In the hours before
Local storm report, Jun 4, 7:31 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
731 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM TSTM WND GST GROTON 45.45N 98.10W
06/04/2020 E70 MPH BROWN SD LAW ENFORCEMENT
60 TO 70 MPH WINDS REPORTED.
&&
KFSpecial weather statement, Jun 4, 7:38 PM CDT, 42 minutes before
Special Weather Statement National Weather Service Aberdeen SD 738 PM CDT Thu Jun 4 2020 SDZ018-050130- Spink SD- 738 PM CDT Thu Jun 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SPINK COUNTY UNTIL 830 PM CDT... At 738 PM CDT, Doppler radar was tracking a strong outflow boundary near Brentford, or 18 miles south of Aberdeen, moving south at 30 mph. Wind gusts up to 50 mph will be possible with this outflow boundary. Locations impacted include... Conde, Brentford and Turton. LAT...LON 4523 9849 4524 9805 4500 9801 4490 9840 TIME...MOT...LOC 0038Z 341DEG 24KT 4521 9836 Wise
Special weather statement, Jun 4, 7:56 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
756 PM CDT Thu Jun 4 2020
SDZ045-050115-
Jones SD-
756 PM CDT Thu Jun 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JONES COUNTY UNTIL
815 PM CDT...
At 756 PM CDT, Doppler radar was tracking a strong thunderstorm near
Draper, or near Murdo, moving southeast at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Draper.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central South Dakota.
LAT...LON 4397 10073 4402 10057 4388 10040 4376 10058
4377 10059 4376 10061
TIME...MOT...LOC 0056Z 317DEG 32KT 4391 10062
KFLocal storm report, Jun 4, 8:12 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
812 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM TSTM WND DMG BRISTOL 45.35N 97.75W
06/04/2020 DAY SD EMERGENCY MNGR
SEVERAL TREES AND POWER LINES DOWN.
&&
KFLocal storm report, Jun 4, 8:13 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
813 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST 5 SSW RICHMOND LAKE REC 45.47N 98.64W
06/04/2020 M71 MPH BROWN SD MESONET
CORRECTS PREVIOUS NON-TSTM WND GST REPORT
FROM 5 SSW RICHMOND LAKE REC AREA. MESONET
STATION EW5307 ABERDEEN.
&&
KFLocal storm report, Jun 4, 8:15 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
815 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM TSTM WND GST ANDOVER 45.41N 97.90W
06/04/2020 M61 MPH DAY SD MESONET
MESONET STATION 45 ANDOVER (SDDOT).
&&
KFThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:00 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 45 min |
| Jun 4, 7:07 PM CDT | Severe Thunderstorm Warning | ABR | Stanley | 23 min |
| Jun 4, 7:14 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Spink | 46 min |
| Jun 4, 7:20 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 40 min |
| Jun 4, 7:38 PM CDT | Special Weather Statement | ABR | Spink | 52 min |
| Jun 4, 7:56 PM CDT | Special Weather Statement | ABR | Jones | 19 min |
| Jun 4, 7:56 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day, Grant, Roberts | 49 min |
| Jun 4, 8:07 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 38 min |
| Jun 4, 8:35 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Hamlin | 40 min |
| Jun 4, 8:48 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant | 15 min |
| Jun 4, 8:59 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant, Hamlin | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.